Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 19, NWS Goodland, KS

October 11, 2008Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Oct 11, 2008, 11:03 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2008, 11:03 PM MDT (05:03 UTC)
Expired
Oct 12, 2008, 12:00 PM MDT
In force
13 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
111 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 120503
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1103 PM MDT SAT OCT 11 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
/O.NEW.KGLD.WI.Y.0019.081012T0503Z-081012T1800Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
1103 PM MDT SAT OCT 11 2008 /1203 AM CDT SUN OCT 12 2008/

...WIND ADVISORY IN EFFECT UNTIL 12 PM MDT /1 PM CDT/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 12 PM MDT /1 PM CDT/ SUNDAY. 

STRONG SOUTHERLY WINDS SUSTAINED AT NEAR 30 MPH WITH GUSTS UP TO
50 MPH WILL OVERSPREAD THE TRI STATE AREA DURING THE EARLY MORNING
HOURS. WIND GUSTS TO 50 MPH HAVE ALREADY BEEN MEASURED SOUTH OF
INTERSTATE 70...AND THEY WILL BE SPREADING NORTHWARD THE NEXT FEW
HOURS. THE WINDS WILL GRADUALLY SUBSIDE SUNDAY MORNING.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
2 follow-up statements
000 
WWUS73 KGLD 121031
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
431 AM MDT SUN OCT 12 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121800-
/O.CON.KGLD.WI.Y.0019.000000T0000Z-081012T1800Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
431 AM MDT SUN OCT 12 2008 /531 AM CDT SUN OCT 12 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT /1 PM CDT/
TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT /1 PM CDT/
TODAY. 

STRONG SOUTHERLY WINDS SUSTAINED AT NEAR 30 MPH WITH GUSTS UP TO
55 MPH WILL CONTINUE THROUGH THE MORNING HOURS AHEAD OF AN
ADVANCING COLD FRONT. WINDS WILL SHIFT TO THE NORTH AND DECREASE
AS THE FRONT MOVES ACROSS THE AREA DURING THE MORNING.

THESE STRONG WINDS MAY MAKE DRIVING DIFFICULT...ESPECIALLY ON EAST
TO WEST ORIENTED ROADS LIKE INTERSTATE 70.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$


JRM
000 
WWUS73 KGLD 121828
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1228 PM MDT SUN OCT 12 2008

...FREEZE WATCH IN EFFECT MONDAY NIGHT THROUGH TUESDAY MORNING...

.CLEAR SKIES AND CALM WINDS WILL SET THE STAGE FOR THE FIRST
FREEZE OF THE SEASON OVER PORTIONS OF NORTHEAST
COLORADO...SOUTHWEST NEBRASKA AND EXTREME NORTHWEST KANSAS.

COZ090>092-KSZ001-013-027-NEZ079-130230-
/O.EXP.KGLD.WI.Y.0019.000000T0000Z-081012T1800Z/
/O.NEW.KGLD.FZ.A.0001.081014T0600Z-081014T1400Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS...
BENKELMAN
1228 PM MDT SUN OCT 12 2008 /128 PM CDT SUN OCT 12 2008/

...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...
...WIND ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WHILE WINDY CONDITIONS ARE EXPECTED TO CONTINUE THOUGH MUCH OF THE
AFTERNOON...WIND SPEEDS HAVE FALLEN BELOW ADVISORY LEVELS.
THEREFORE THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

A COMBINATION OF CLEARING SKIES AND CALM WINDS WILL ALLOW TEMPERATURES
TO FALL TO NEAR OR BELOW FREEZING BY TUESDAY MORNING. LOW LYING AREA
COULD SEE TEMPERATURES FALL INTO THE MID TO UPPER 20S. THEREFORE...A
FREEZE WATCH HAS BEEN ISSUED. 

A FREEZE WATCH MEANS TEMPERATURES OF 28 DEGREES OR LESS ARE
POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE
VEGETATION.


$$

KSZ002>004-014>016-028-029-041-042-NEZ080-081-121930-
/O.EXP.KGLD.WI.Y.0019.000000T0000Z-081012T1800Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-LOGAN-GOVE-GREELEY-
WICHITA-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...COLBY...
HOXIE...HILL CITY...OAKLEY...QUINTER...TRIBUNE...LEOTI...
TRENTON...MCCOOK
1228 PM MDT SUN OCT 12 2008 /128 PM CDT SUN OCT 12 2008/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WHILE WINDY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE
AFTERNOON...WIND SPEEDS HAVE FALLEN BELOW ADVISORY CRITERIA.
THEREFORE...THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

FOLTZ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Oct 11, 5:48 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Oct 11, 5:48 PM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT SAT OCT 11 2008

.SYNOPSIS...
205 PM MDT SAT OCT 11 2008

ANALYSIS OF WATER VAPOR IMAGERY SHOWS POTENT LONGWAVE TROUGH OVER
THE GREAT BASIN WITH SEVERAL EMBEDDED SHORTWAVE TROUGHS MOVING
THROUGH THE MEAN FLOW. CLOSED WAS CURRENTLY MOVING FROM NEW MEXICO
INTO COLORADO. HURRICANE NORBERT MAKING LANDFALL ON THE SOUTHWEST
COAST OF BAJA CALIFORNIA WITH SOME OF ITS MOISTURE ALREADY BEING
PULLED NORTHWARD INTO THE SOUTHERN AND CENTRAL ROCKIES. AT THE
SURFACE...THE COLD FRONT WAS NOTED ALONG A LINE FROM SPD TO HYS.

FOLTZ
&&

.DISCUSSION...
205 PM MDT SAT OCT 11 2008

COMPLEX STORM SYSTEM CONTINUES TO APPROACH THE TRI STATE REGION
THIS AFTERNOON. PRIMARY CONCERNS FOR THIS FORECAST PACKAGE REVOLVE
AROUND TEMPS AND PRECIP TONIGHT THROUGH TUESDAY.

WELL ADVERTISED DEEP LONGWAVE TROUGH HAS DEVELOPED OVER THE
INTERMOUNTAIN WEST. LEAD SHORTWAVE TROUGH MOVING THROUGH THE
CENTRAL HIGH PLAINS CURRENTLY HAS SET OFF SCATTERED SHOWERS AND
THUNDERSTORMS. EXPECT DEVELOPMENT TO CONTINUE AND BECOME MORE
WIDESPREAD THROUGH THE OVERNIGHT HOURS AS STRONG ISENTROPIC
UPGLIDE AND MOISTURE TRANSPORT REALLY KICK IN BY 00Z SUNDAY WITH
MIXING RATIOS OF 9 TO 10 G/KG BEING ADVECTED INTO THE CWA. AXIS OF
HEAVIEST PRECIP HAS SHIFTED SLIGHTLY WESTWARD FROM YESTERDAYS
FORECAST. SATELLITE ANALYSIS AND THE 12Z DDC SOUNDING SHOW
PRECIPITABLE WATER VALUES AT OR ABOVE 200 PERCENT OF NORMAL. DO
EXPECT WIDESPREAD QPF IN EXCESS OF AN INCH OVERNIGHT WITH LOCALLY
HIGHER AMOUNTS. GIVEN THE LONG DURATION OF THE EXPECTED
PRECIPITATION...WILL NOT MENTION ANY HYDRO HIGHLIGHTS ATTM.

AS A SURFACE LOW DEVELOPS OVER EASTERN COLORADO THIS EVENING...THE
FRONT WILL BE PUSHED BACK NORTHWARD OVERNIGHT BRIEFLY OPENING US
UP TO STRONG SOUTHERLY WINDS. ANTICIPATE TEMPS WILL RISE THROUGH
THE NIGHT OVER MUCH OF THE CWA BEFORE A STRONG COLD FRONT BEGINS
TO MOVE IN FROM THE NORTHWEST BY AROUND 12Z. EXPECT MAX TEMPS IN
THE NORTHWEST WILL HAPPEN AROUND 12Z WITH TEMPS STEADY OR FALLING
THROUGH THE DAY. HAVE GONE WITH A NON-DIURNAL CURVE THROUGH MONDAY
EVENING TO BETTER CAPTURE EXPECTED TEMPERATURE TRENDS.

WILL SEE ONE MORE ROUND OF PRECIPITATION OVER THE SOUTHEASTERN
PORTION OF THE CWA MONDAY NIGHT INTO EARLY TUESDAY AS THE
MID/UPPER CLOSED LOW WEAKENS INTO AN OPEN WAVE AND SLIDES ACROSS
THE CWA. OVER THE NORTHWESTERN PORTION OF THE CWA...STRONG
SUBSIDENCE WILL KICK IN. WHEN COMBINED WITH LIGHT WINDS AND
CLEARING SKIES...COULD HAVE THE POTENTIAL FOR THE FIRST FREEZE OF
THE YEAR OVER THE COLORADO ZONES. SOMETHING TO KEEP AN EYE ON OVER
THE NEXT RUN OR TWO

MODELS DIVERGE EVEN FURTHER THURSDAY THROUGH SATURDAY WITH THE EC
SHOWING A TROUGH MOVING THROUGH THURSDAY NIGHT INTO FRIDAY WHILE
THE OPERATIONAL GFS BRINGS A RIDGE INTO THE REGION. REALITY WILL
PROBABLY BE SOMEWHERE IN BETWEEN SO HAVE OPTED TO GO WITH A SLOW
WARMING TREND AND NIL POPS THROUGH THE END OF THE FORECAST.

FOLTZ
&&

.AVIATION...
535 PM MDT SAT OCT 11 2008

FOR THE 00Z TAF CYCLE...FOR KGLD...CURRENT VLIFR CONDITIONS COULD
BRIEFLY IMPROVE TO IFR/MVFR BETWEEN 00Z AND 03 AS A LINE OF HEAVIER
RAIN SHOWERS AND THUNDERSTORMS MOVE IN FROM THE WEST. AFTER
06Z...EXPECT IFR CONDITIONS TO PREVAIL THROUGH ABOUT 15Z. A BRIEF
PERIOD OF MVFR CONDITIONS IS EXPECTED FROM 18Z TO 00Z. WINDS FROM
THE ESE IN THE 15G25KT RANGE WILL INCREASE FROM THE SOUTH AND
SOUTHEAST TO THE 23G31KT RANGE AFTER 06Z...EVENTUALLY CALMING AFTER
18Z FROM THE NORTHWEST.

FOR KMCK...CURRENT LIFR CONDITIONS MAY BRIEFLY IMPROVE TO IFR
BETWEEN 01Z AND 04Z AS HEAVIER RAIN SHOWERS AND THUNDERSTORMS TAKE
A LITTLE WHILE LONGER TO REACH HERE WITH ONLY SLIGHTLY DIMINISHED
IMPACTS. STILL EXPECT IFR CONDITIONS TO SET IN HERE AS WELL AFTER
06Z WITH MVFR CONDITIONS RETURNING AFTER ABOUT 19Z BRIEFLY.
CURRENT LIGHT WINDS FROM THE EAST ARE EXPECTED TO INCREASE FROM
THE SOUTHEAST IN THE 20G30KT RANGE AFTER ABOUT 06Z...ALSO
EVENTUALLY CALMING FROM THE NORTHEAST...BUT AN HOUR OR TWO AFTER
KGLD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Oct 11, 5:18 AM MDT, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
518 AM MDT SAT OCT 11 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121700-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
518 AM MDT SAT OCT 11 2008 /618 AM CDT SAT OCT 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WITH DECREASED VISIBILITIES WILL BE NOTED ACROSS
THE WESTERN PORTIONS OF THE TRI-STATE AREA THIS MORNING. RAIN
SHOWERS WITH ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON AND WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IS EXPECTED WITH SOME
OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE
TRI-STATE REGION ON SUNDAY...TAPERING OFF FROM WEST TO EAST BY
MONDAY NIGHT. AREAS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING
WILL ACCOMPANY SOME OF THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LOCKHART

In the hours before

Local storm report, Oct 11, 10:10 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1010 PM MDT SAT OCT 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TORNADO          10 E GOODLAND           39.35N 101.52W
10/11/2008                   SHERMAN            KS   LAW ENFORCEMENT

            BRIEF TORNADO LOCATED AT MILE MARKER 27 ON INTERSTATE 70

&&

SLOCKHAR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 12:28 PM MDTFreeze WatchGLDCheyenne, Kit Carson, Yuma23 hr
Oct 11, 9:59 PM MDTTornado WarningGLDSherman, Thomas15 min

Nearby

Wind Advisories in Kansas, 2008Wind Advisories in Colorado, 2008Wind Advisories in Nebraska, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.